Jump to content
ClutzyEMT

Anaphylaxis

Recommended Posts

You have been paged to a 15 yr old living in your community who is experiencing an allergic reaction.

Upon arrival on scene you find the teenager sitting tripod on the edge of the couch in the living room, audible wheezing can be heard as you enter the living room and the patient looks highly distressed.

Patient's mother states he has Morquio Syndrome IV and is in his third week of Vimizim infusion therapy. She has already assisted patient with Epi-pen Jr. approximately six minutes before you arrived.

Resp rate: 29 and shallow w/diminished lower lung sounds

Heart rate: 144

02 sat: 91%

Blood pressure: 100/64

Thoughts?

Questions?

Edited by ClutzyEMT

Share this post


Link to post
Share on other sites

There is good evidence that clinical people administer adrenaline for anaphylaxis poorly; i.e. not giving it at all, giving too much or too little, not giving it frequently enough, giving it too frequently or giving it by a suboptimal route e.g. SQ.

There is also good evidence that adverse effects of adrenaline is isolated to supratherapeutic IV dosing.

Early and appropriate administration of adrenaline is the cornerstone of treatment for anaphylaxis. All the other stuff like steroids and antihistamines are not well supported by the literature.

Give patients > 50kg 0.3 mg of IM adrenaline early and give another 0.3 mg in 5-10 minutes if the patient has not significantly improved.

There seems to be a bit of irrational fear about giving people adrenaline, particularly if they are older or they have cardiac disease. Well, there is nothing to fear, the balance of risk is always going to be in favour of administering adrenaline.

Share this post


Link to post
Share on other sites

Tried to update the original post to add: The BLS Unit you are riding today has all the comforts on board of any other BLS unit as well as Nitro, ASA, CPAP capabilities, Combi-tube, ECG monitoring, Fluid resuscitation abilities, etc available at your disposal.

Okay, I agree with that Kiwi~

Patient weighs 103 lbs, or 46.72 kg's

Resp: 35, shallow and labored

HR: 153

BP: 93/62

02 sat: 91% with cyanosis about lips

Patient is now extremely diaphoretic and anxious. Transport unit is a BLS ambulance with AEMT's on board. ALS unit is in route but best scenario for intercept will be upwards of fifteen minutes.

Load and go with patient or stay in place and wait for ALS?

Thoughts?

Questions?

Edited by ClutzyEMT

Share this post


Link to post
Share on other sites

For me, load and go and perform an ALS intercept. At least get the patient moving to definitive care.

By the way, I have learned from my last foray into the scenario world: stay heck away from abbreviations!

Share this post


Link to post
Share on other sites

Hello,

Thank you for posting a scenario.

If the ALS unit is only 15 minutes away perhaps staying might be a good idea. It will take time to get this unstable child into the ambulance. Second, this is an anxiety producing event so people will be on edge. I have seen a few BLS/ALS intercepts turn into a gong show because the units fails to RV at the correct location. Unless of course a hospital is very close. Then maybe transporting the patient to an ED could be an option.

The BLS crew should give epinephrine IM, get him on a stretcher, monitor, o2, and a line. If they do not have epi they should see if the mother has another epi pen to give.

Cheers

Share this post


Link to post
Share on other sites

Lets get him loaded and into the back of our office.

Get a line and epi on board then head towards the hospital & intercept. 12 lead and good airway control are necessary here.

Not very familiar with Morquio Syndrome IV, but if I remember from past reading it has similar issue as Marfans when it comes to cardiac and CNS issues.

This is not someone I want to be sitting with for 15 minutes for the ALS intercept to arrive. What if the ALS truck has a mechanical problem or accident. Then you waited for naught. always get headed towards definitive care.The Paramedic isn't going to have a whole lot in their bag of tricks to add to ILS protocols other than Benydryl &intubation if it comes to that , Something you can manage with a king airway if needed.

Edited by island emt
  • Like 1

Share this post


Link to post
Share on other sites

I agree Ed, in the condition that he already is in, I don't want to sit any longer.

Second Epi is in, patient is loaded and we are headed for definitive care, 02 sats have not improved.

One note about Morquio Syndrome, due to their airway anatomy should you decide to intubate you are taking a greater that 50% risk of paralyzing them for life. Their chest are 'pigeon' shaped as well.

Vimizim is a new treatment for this syndrome and patients have been recorded to have severe allergic reactions anywhere from the second infusion UP to the 42 infusion. These reactions can begin anywhere from during infusion, to up to six to eight hours after infusion therapy has ended. The infusions are weekly.

I think I'm moving to another community until this lil guy is done with the infusions!! :)

Share this post


Link to post
Share on other sites

Didn't they have a episode of ER where the intern or someone tubed one of these kids and he broke their neck or something like that and paralyzed him?

Share this post


Link to post
Share on other sites

A few thoughts:

* I don't know as much about Morquio syndrome as I should.

* This patient seems fairly sick. They're tripoding, using accessory muscles, tachypneic, with diminished a/e, desaturation at 91%, and a pretty marginal pressure for someone with a heart rate of 140 bpm, and post-epinephrine. I would probably classify them as somewhere between "moderate" and "severe".

* On the upside, they have enough oxygenation and perfusion to remain alert enough to sit on the edge of the couch and tripod. There's no stridor, no hypotension, and no mention, as yet, of any obvious angioedema, uriticaria, no clear signs of laryngedema, and they're not yet hypotensive (although at a HR of 144, we can assume their either SV or SVR or both are pretty marginal, i.e. BP = CO x PVR).

So there's a few things that would be nice to know:

(1) Has there been any clear clinical improvement post-epinephrine, or have they been continually getting worse? Regardless, they can have some more epinephrine IM, even if it's been given recently -- there's a low chance of harm, and much greater risk from withholding. But it would be reassuring if there's been some improvement.

(2) Previous allergic rxn / anaphylaxis and clinical course? Have they ended up in the ICU or intubated in the past? If we know this is the case, this increases our concern.

(3) How far is the hospital? Are we able to move closer to the ER while moving towards ALS and meet half way?

(4) Do we have more epinephrine injectors or the ability to give IM (or, worst case, SC) epinephrine?

(5) What are the hospital's capabilities? Is it a small town clinic that may not have an FM MD on site, or is it a pediatric tertiary center?

(6) Do we have transport times that support rotary wing?

I would suggest here:

* Repeat epi if possible

* If transporting for RV w/ ALS or the ER, then we need to move as soon as possible

* Neb ventolin (I imagine nebulised epi is out of scope, and there's probably no benefit of one over the other)

* If we can't give more epi, then we need to move towards whoever can the quickest.

* IV en route, large bore, and I think you can already justify hitting him with some fluid. There's a fair risk of him getting intubated by someone, he's probably on his way to losing his pressure, and his existing pressure is very low for his HR.

[There are some other considerations on the ALS side. Just a note, that the King airway may not be great here -- it can't support the higher airway pressures that are likely going to be necessary if we actually need to intubate, everything will just blow past the cuff and end up in the stomach. It may worsen/accelerate any developing laryngedema, and won't prevent complete obstruction from developing.]

Share this post


Link to post
Share on other sites

*raises hand* Question!

From what I understand of Island's post, you would need the paramedics to give Benadryl. Assuming its the syrup (as my mom has gotten), is it because it makes people very drowsy? Or because the pt might be allergic to it? (Ahh the irony)

Share this post


Link to post
Share on other sites

×
×
  • Create New...